If you have been noticing changes in your hair such as excessive dryness or greasiness, or if your hair is falling out, your medications may be to blame. Sometimes, hair changes do not occur until you have been taking your medications for months, and this is why some people never correlate these changes with their medicines. Here are three medications that could wreak havoc with your hair and what you can do about it:
Propranolol is in a class of medications known as beta blockers. They are used in the management of high blood pressure, cardiac arrhythmia, hand tremors, migraines, and in some cases, to ease the physical symptoms of anxiety and panic attacks.
Beta blockers can lead to telogen effluvium which refers to diffuse hair shedding over your entire head. This condition makes your hair follicles become dormant, and therefore, shed. You may not notice that your hair is falling out until you have been taking propranolol for weeks or months, which is why many people do not correlate their hair loss with beta blockers.
Fortunately, telogen effluvium is often reversible, and once you stop taking propranolol, your hair will stop falling out and new hair will begin to grow in after a period of time. If you are unable to stop taking propranolol because of a heart condition, your doctor may be able to lower the dosage or switch to another comparable medication that is less likely to produce hair shedding as a side effect.
If your doctor has diagnosed you with endometriosis, your physician may have recommended that you take a medication known as danazol. This drug is in a class of medicines known as androgens, and it helps to lower circulating estrogen levels in your body. Endometriosis is typically fueled by high estrogen levels, so when this hormone is suppressed, symptoms of endometriosis often subside.
While effective in treating the proliferation of endometrial tissue, danazol can cause extremely oily hair, and because it also causes your skin to become very oily, cystic acne may also develop on your face, back, and scalp. Frequently washing your hair with a gentle clarifying shampoo will help prevent sebaceous build up on your scalp as will foregoing conditioner after you wash your hair. Hair problems usually completely resolve once you complete your danazol therapy and once your estrogen levels are restored.
If you suffer from allergies, you may be taking antihistamines. These medications help treat runny nose, itchy and watery eyes, post nasal drip, and tickling sensations in your throat. Because antihistamines have a drying effect, your skin, including the skin on your scalp, may become itchy, dry, and irritated. Long-term use of antihistamines or taking them in high dosages can also lead to hair loss and a flaky scalp.
Using a moisturizing shampoo will help prevent scalp dryness and a dandruff shampoo will help keep flakes at bay. If you notice that you are losing large amounts of hair while taking antihistamines, your doctor can recommend another allergy medication that doesn't list hair loss and dry skin as side effects.
If you take any of the above medications and experience hair loss or problems with a dry, flaky, or irritated scalp, your family physician may recommend a dermatology consultant. A dermatologist will examine your scalp, and will recommend an effective treatment plan to help keep your hair healthy.